Florida, 2022

Flooding and Heavy Rain in Florida, August 28, 2022

August 28, 2022 · NWS JAX · 9 events in 5 counties and zones

A trough across north-central Florida lifted northward through the day. 2 inches) remained over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A trough across north-central Florida lifted northward through the day. An anomalously moist airmass (PWATs near 2.2 inches) remained over the area. Weak east-southeasterly flow led to a dominant Atlantic coast sea breeze shifting inland in the afternoon. Heavy rainfall amounts from thunderstorms occurred across portions of northeast Florida near the lifting trough axis and sea breeze boundary convergence enhanced by a passing upper shortwave. Weak northeasterly steering flow to the north of the trough then drove storms southwestward in the late afternoon and early evening. These slow-moving storms brought about 4.5 to 6 inches of rainfall causing multiple streets to flood and water to encroach and enter buildings in the HWY 301 and I-75 corridors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 28, 11:20 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 28, 11:20 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1220 PM EDT Sun Aug 28 2022

...HEAVY DOWNPOURS AND LOCALIZED FLOODING AGAIN POSSIBLE ALONG
THE INTERSTATE 75 CORRIDOR LATE THIS AFTERNOON AND EVENING...

.UPDATE...
Issued at 1220 PM EDT Sun Aug 28 2022

Early afternoon surface analysis depicts weak troughing in place
from the FL panhandle coast eastward across central FL.
Meanwhile, high pressure (1024 millibars) was centered over New
England and was wedging down the U.S. eastern seaboard.
Aloft...ridging stretches from Bermuda southwestward across the FL
peninsula and through the southeastern Gulf of Mexico, with
persistent troughing over the southeastern states beginning to cut
off. This weather pattern was creating a loose surface pressure
pattern across our area, with deep west-southwesterly flow now
confined to levels above 500 millibars (around 20,0000 feet) per
the morning sounding at Jacksonville. Deep tropical moisture
remains in place for all locations south of Waycross, with latest
LAPs/RAP analyses indicating that PWATS of 2.1- 2.3 inches in
these areas. A slightly drier air mass was located near the
Altamaha/ Ocmulgee Rivers, where PWAT values were generally in the
1.8 - 1.9 inch range. Scattered, slow moving and mainly low-
topped convection was developing along the Interstate 95 corridor,
with isolated convection developing at inland locations at the
noon hour. Multi-layered cloudiness was thicker across inland
southeast GA, were temperatures at 16Z were rising through the low
and mid 80s. A growing cumulus field was noted across coastal
southeast GA, northeast and north central FL, where temperatures
were in the mid to upper 80s at noon. Muggy conditions continue,
with dewpoints mostly in the mid to upper 70s.

Weak surface troughing currently over central FL will gradually
edge northwestward into southeast GA by late Monday, while
troughing aloft cuts off over the southeastern states, keeping an
unstable air mass in place locally. Thunderstorms currently
increasing in coverage along the I-95 and U.S.-301 corridors in
southeast GA should continue to progress inland, with widespread
activity expected throughout the afternoon hours across inland
southeast GA, especially for locations south and east of Alma,
where deeper tropical moisture exists. Showers and thunderstorms
should also gradually increase in coverage along the inland moving
Atlantic and Gulf coast sea breezes this afternoon in northeast
and north central FL, with mesoscale boundary collisions likely
focusing along the I-75 and U.S.-301 corridors across the Suwannee
Valley and inland north central FL by late afternoon. Weak
northeasterly steering flow to the north of the trough will
generally drive storms southwestward by late afternoon and early
evening. Thunderstorm coverage across southeast GA and coastal
northeast FL should diminish by late this afternoon.

A few storms may pulse and become strong by the mid to late
afternoon hours, with stronger activity capable of producing
downburst winds of 40-50 mph and frequent lightning. However,
heavy rainfall will continue to be the primary hazard with this
activity, as additional rainfall amounts of 1-3 inches with
locally higher totals will be possible for locations west of the
I-95 corridor through early this evening, with urban locations
such as Lake City, Gainesville, Palatka and Ocala having a higher
risk for flooding by late afternoon. Heavy downpours may also
result in localized rainfall totals of 1-2 inches this afternoon
across inland southeast GA, mainly in a corridor from Homerville
to Waycross to Jesup. Early afternoon highs will generally reach
the 85-90 degree range before cloud cover and convective coverage
increase.

Thunderstorm coverage should diminish by the early to mid evening
hours along the I-75 corridor in the Suwannee Valley and north
central FL. Meanwhile, weak surface troughing will lift slowly
northwestward towards the I-10 corridor, increasing low level
convergence over the coastal waters, where numerous showers and
thunderstorms are expected to blossom after midnight. This
activity should move onshore along the I-95 corridor during the
predawn and early morning hours on Monday. Lows tonight will
generally fall to the low and mid 70s inland, ranging to the upper
70s at coastal locations.

There should be more in the way of morning convection along the
I-95 corridor on Monday morning due to the presence of the surface
trough. This feature will continue to lift northwestward into
southeast GA by late tomorrow afternoon, resulting in low level
winds veering to a more south-southeasterly direction. Numerous
showers and thunderstorms will shift inland as the day progresses
on Monday, with concerns for flooding increasing across the
Suwannee Valley and inland north central FL, where Flood Watches
may be required if heavy rainfall materializes this afternoon over
these saturated locations. Highs on Monday will again generally
reach the 85-90 degree range at most locations.

&&

.AVIATION...
(12Z TAFS)
Issued at 830 AM EDT Sun Aug 28 2022

LIFR conditions will continue at VQQ through around 13Z. Periods
of MVFR ceilings of 2,000 to 3,000 feet will be possible
throughout the day at the regional terminals. Showers and
thunderstorms will develop near the SSI and SGJ coastal terminals
towards 16Z, and we have included TEMPO groups at these terminals
through around 20Z for IFR visibilities during heavier downpours,
as well as briefly gusty winds. Showers and thunderstorms will
then spread inland to the Duval County terminals by 19Z, with
activity then arriving at GNV after 21Z. Thunderstorms may
continue at VQQ and GNV through around 01Z this evening. TEMPO
groups were included for all terminals for IFR visibilities during
heavier downpours, as well as briefly gusty winds. VFR conditions
should then prevail at the regional terminals through around 06Z
Monday. Light northeasterly surface winds at the terminals early
this morning will shift to easterly by 16Z, with speeds outside of
thunderstorm activity increasing to around 10 knots this
afternoon. Surface winds will then subside to 5 knots or less by
04Z. MVFR to IFR conditions are then expected at VQQ after 06Z.
Showers and thunderstorms may begin to develop near the coastal
terminals during the predawn hours on Monday.

&&

.MARINE...
Issued at 1220 PM EDT Sun Aug 28 2022

A weak trough of low pressure will over central FL will move
slowly northwestward across our local waters tonight and Monday,
resulting in rounds of widespread showers and thunderstorms.
Waterspouts will be possible with this activity. Prevailing east
to southeasterly winds will gradually shift to southeasterly
by Monday night as this trough pivots slowly northwestward, with
evening wind surges possible outside of ongoing thunderstorm
activity. A frontal boundary will then sink southward into the
southeastern states by midweek, resulting in prevailing winds
shifting to southerly on Tuesday and southwesterly by Wednesday.
This front will then cross the Georgia waters by early Friday and
will likely stall over the northeast FL waters by the weekend.
Scattered showers and thunderstorms will be possible along and
ahead of this frontal boundary during the mid to late portions of
this week. Seas of 2-3 feet will prevail both near shore and
offshore for much of the week.

&&

.FIRE WEATHER...
Issued at 1220 PM EDT Sun Aug 28 2022

East to southeasterly surface and transport winds will prevail
this afternoon, except across north central FL, where lighter
transport winds are expected. Low daytime dispersion values are
expected across north central FL this afternoon. Widespread
showers and thunderstorms are expected this afternoon, with
activity shifting west of the Interstate 95 corridor by the late
afternoon. Heavy downpours are expected along the I-75 corridor
late this afternoon and early this evening, with localized
flooding possible, especially at urban locations such as
Gainesville and Ocala. Light southeasterly transport winds are
expected on Monday, with transport winds shifting to southerly
across north central FL by the afternoon hours. Low daytime
dispersion values are expected at most inland locations on Monday.
Scattered showers and thunderstorms along the I-95 corridor
during the morning and early afternoon hours will again shift
inland during the afternoon, with coverage increasing for
locations west of I-95 by the mid to late afternoon hours. Heavy
downpours may again result in localized flooding, especially at
urban locations.

&&

.HYDROLOGY...
Issued at 1220 PM EDT Sun Aug 28 2022

Additional 1-3 inch rainfall totals are possible this afternoon,
especially for locations along  corridor. Locally higher totals
will be possible for locations near the I-75 corridor. The
Weather Prediction Center has included most inland locations from
Waycross southward within a marginal risk for excessive rainfall
amounts today. Localized flooding remains a distinct hazard,
especially if downpours train or backbuild over urban or normally
flood prone locations. Inland locations such as Lake City,
Gainesville, Ocala, Palatka, and Live Oak appear to be at the
greatest risk for urban flooding this afternoon and evening.
Widespread heavy downpours will be possible area-wide on Monday,
and the threat for flooding will continue to increase as
conditions become more saturated following daily downpours during
the past week. Flood Watches may become necessary for inland portions
of inland northeast and north central FL early this week.

River rises are occurring along middle and upper portions of the
Santa Fe River, as well as along the St. Marys and upper portions
of the Suwannee River. Portions of the middle and upper Santa Fe
River have already reached Action stage with additional rises
expected next week. Minor flooding will be possible along middle
and upper portions of the Santa Fe and along portions of the St.
Marys River towards the end of the week.

&&

.NEAR TERM...
Issued at 359 AM EDT Sun Aug 28 2022

An earlier start to rainfall today for coastal areas north of JAX
under easterly winds as a trough across NE FL lifts northward
through the day. Morning fog and low stratus clouds will break
across inland areas after sunrise with daytime instability triggering
additional showers and isolated storms forming near the Atlantic
coast through midday as winds become ESE with the dominant east
coast sea breeze pressing inland.

Showers and storms will increase in both coverage and intensity through
late afternoon as the bulk of rainfall focuses from coastal SE GA to
across inland NE FL and toward the I-75 corridor through the late
afternoon and early evening. Locally heavy, potentially flooding,
rainfall continues to be the main hazard with very high, deep
layer moisture in place with PWAT over 2.2 inches and weak ESE storm
motion < 5 kts under a mean layer 1000-500 mb trough axis over the
local area. Expect some heavier rainfall amounts today compared to
yesterday especially across NE FL near the lifting trough axis
and boundary convergence as there will be some better upper level
forcing/lift with the passage of a short wave trough aloft.

Widespread rainfall totals today will range from 0.25-0.50 inches
with locally higher amounts across inland NE FL generally west of
the St. Johns River basin this afternoon of 0.5-1.5 inches. Some
high resolution model guidance continued to suggest the potential
for localized pockets of daily rainfall of 3-6 inches between
18z-06z this afternoon and evening, again focused west of the St.
Johns River basin toward the Gulf Coast. These heavier rainfall
amounts will certainly cause localized flooding and area river
rises.

Rain chances will tapper off east to west this evening, but with
with just a low chance of mainly late night coastal showers
through Monday morning.

Temperatures will continue to trend near to below normal for highs
from the mid/upper 80s toward the Atlantic coast where an earlier
start to precip is expected, with highs near 90 well inland toward
the I-75 corridor. Near to above normal lows will range in the
70s.

&&

.SHORT TERM...
(Monday and Tuesday)
Issued at 359 AM EDT Sun Aug 28 2022

Moist south-southeasterly flow prevails as the area remains on
the western periphery of the Atlantic High. Meanwhile, an
amplifying trough swings through the Great Lakes region as its
associated cold front moves from the middle MS river valley into
the TN river valley. Showers and storms will form initially along
the sea breezes, with convection becoming more numerous and
widespread in the afternoon into evening with diurnal heating and
boundary collisions. Deep moisture (PWATs 2-2.4 in.) and passing
shortwaves rounding the Atlantic high will help enhance the heavy
rainfall and localized flooding threat especially across inland
areas that receive heavy downpours over the course of multiple
days. Isolated areas could see daily totals of 2-4 inches
resulting in urban, street, and poor drainage flooding. On
Tuesday, pockets of drier air aloft could mix into storms in
inland SE GA and N-central FL resulting in storms being capable of
producing strong wind gusts. Temperatures will be around normal
with highs in the upper 80s to around 90 and lows in the low to
mid 70s.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 359 AM EDT Sun Aug 28 2022

Atlantic high pressure shifts eastward as an upper trough digs
into the NE US and its associated cold front moves from the TN
river valley into southern GA Wednesday into Thursday. The front
then stalls along the FL/GA state border and dissipates Friday
into Saturday. Slight decrease in storm coverage Wednesday due to
two areas of drier air over inland SE GA and advecting northward
into N-central FL. Moisture recovers quickly due to the
approaching front and PWATs return to 2+ inches across the area.
Scattered to numerous showers and storms develop along the sea
breezes each afternoon into evening. Primary threat remains heavy
downpours and localized flooding. Temperatures will be around
normal.

&&

.MARINE...
Issued at 359 AM EDT Sun Aug 28 2022

Weak troughs will linger over the local waters through late Monday
as high pressure builds northeast region. The high will build east
of the local waters Tuesday as a surface front slides southward
across Georgia. The front will edge slowly south toward the local
waters through Thursday. ESE winds 10 knots or less will prevail,
with combined seas generally 1-3 ft.

&&

.HYDROLOGY...
Issued at 359 AM EDT Sun Aug 28 2022

NE FL rivers including the Santa Fe, Suwannee and St. Marys were
on the rise. The Santa Fe at Worthington Springs was in Action
Stage with further rise nearing Minor Flood Stage mid to late
week. The Santa Fe at Oleno State Park was forecast to rise into
Action Stage mid-week with the potential to reach Minor Flood
stage through the end of the week.

Ensemble forecasts indicated that downstream gages of the Santa Fe
and the St. Marys at Macclenny had an elevated chance of rising
into Minor Flood over the next week. Local interests are encouraged
to monitor river rise trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  73  89  72 /  60  30  60  40
SSI  88  78  86  78 /  60  70  70  50
JAX  89  74  89  73 /  70  60  70  40
SGJ  88  77  88  77 /  70  60  70  40
GNV  90  72  89  73 /  80  60  70  40
OCF  90  73  90  73 /  80  70  70  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&

In the hours before

Special weather statement, Aug 28, 12:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
141 PM EDT Sun Aug 28 2022

GAZ152-250-264-350-364-281815-
Northeastern Charlton GA-Western Charlton GA-Brantley GA-
Northern Ware GA-Southern Ware GA-
141 PM EDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of southwestern
Brantley, east central Ware and northwestern Charlton Counties
through 215 PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Race Pond, or 13 miles north of Stephen Foster State
Park, moving southwest at 20 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stephen Foster State Park and Race Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3114 8215 3098 8206 3079 8235 3103 8250
TIME...MOT...LOC 1741Z 062DEG 17KT 3101 8227

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SANDRIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 4 flood. Local standard time, as filed.

Heavy Rain, Duval

When
August 28, 12:45 PM EST to 2:02 PM EST
Where
Duval County, 0.6 mi E of Plummers
Reported by
Public
Coordinates
30.180, -81.620

A public observing station measured 2.63 inches in 1.25 hours.

Heavy Rain, Baker

When
August 28, 2:40 PM EST to 4:28 PM EST
Where
Baker County, 1.38 mi WSW of Macclenny
Reported by
Mesonet
Coordinates
30.270, -82.140

Mesonet station gw1567 macclenny measured about 3.30 inches of rain.

Heavy Rain, Bradford

When
August 28, 3:30 PM EST to 10:34 PM EST
Where
Bradford County, 1.38 mi ENE of Starke
Reported by
Public
Coordinates
29.960, -82.080

Storm total rainfall of 5.32 inches was measured just east of starke. Most of the rain fell between 1630 and 1800. The report was relayed via social media.

Flood, Bradford

When
August 28, 4:00 PM EST
Where
Bradford County, 1.03 mi NW of Starke to 0.69 mi W of Starke
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
29.961, -82.111

The Bradford county sheriff reported flooding in several areas of Starke. Bradford County EM reported a closure of all directions on US-301 and FL-100 in Starke due to flooded roadways. Broadcast media reported that Bradford middle school canceled classes on Tuesday Aug 30th and Wednesday Aug 31st due to flood damage inside the school caused by heavy rainfall that occurred on Aug 28th. Flood water entered the main building which caused water damage in multiple classrooms.

Flood, Alachua

When
August 28, 4:00 PM EST to 7:00 PM EST
Where
Alachua County, 3.96 mi WSW of Phifer to 3.23 mi NNW of Arredonda
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.678, -82.431

Alachua emergency manager reported multiple reports of street flooding from the 9000 block of west Newberry road to the 10700 block and between the 2100 and 2300 block of northwest 98th street. The Weatherly subdivision east of Fort Clarke Blvd experienced flooding along the streets and entered some homes due to stormwater runoff from nearby Tara Lane filling up their retention pond and spilling over. About 4 to 5 inches of rain fell.

Heavy Rain, Alachua

When
August 28, 4:20 PM EST to 10:20 PM EST
Where
Alachua County, 0.92 mi SW of Phifer
Reported by
Public
Coordinates
29.690, -82.380

Personal weather station along NW 35th Place observed 5 inches of rainfall. Surrounding sites measured between 4 to 5 inches of rain.

Heavy Rain, Marion

When
August 28, 4:30 PM EST to 9:54 PM EST
Where
Marion County, 4.86 mi W of Flemington
Reported by
Public
Coordinates
29.410, -82.380

A personal weather site observed 6.15 inches of rainfall between 5:30 PM and 11 PM. Sites along W HWY 318 west of US 441 measured between 4.5 to 6 inches of rain.

Flood, Baker

When
August 28, 4:32 PM EST
Where
Baker County, Macclenny to 0.47 mi SE of Glen St Mary
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.280, -82.120

Baker county dispatch reported flooding ongoing in Macclenny along US-90. Ditches and low lying spots were inundated with ponding of water, some water was encroaching homes.

Flood, Alachua

When
August 28, 4:35 PM EST to 6:15 PM EST
Where
Alachua County, 2.07 mi N of Phifer to 2.11 mi N of Phifer
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.730, -82.370

Trained spotter reported flooding near the 8400 block of northwest 13th street. Ditches were full and yards were flooded. About 4 to 5 inches of rain fell.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052732, 1052734, 1052749, 1052733, 1052738, 1052748, 1052745, 1052735, 1052752.